Alert archive / Alabama / Tornado Warnings in 2018

Tornado Warning 28, NWS Huntsville, AL

November 1, 2018DeKalb County, Jackson County, Alabama

NWS Huntsville, AL issued this tornado warning at Nov 1, 2018, 11:43 AM CDT for DeKalb County, Jackson County, Alabama. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Nov 1, 2018, 11:43 AM CDT (16:43 UTC)
Expired
Nov 1, 2018, 12:15 PM CDT
In force
32 min
Issued by
NWS Huntsville, AL
Area
Storm-based polygon
Tornado
Radar indicated

Counties DeKalb County, AL, Jackson County, AL

The radar

The Northeast Alabama radar (KHTX), 48 km from the middle of the area, began a volume at 16:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 4.7 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2018-11-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2018-11-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 249 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
621 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
249 m²/s²
0-3 km storm-relative helicity
271 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

026 
WFUS54 KHUN 011643
TORHUN
ALC049-071-011715-
/O.NEW.KHUN.TO.W.0028.181101T1643Z-181101T1715Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Huntsville AL
1143 AM CDT THU NOV 1 2018

The National Weather Service in Huntsville Alabama has issued a

* Tornado Warning for...
  East central Jackson County in northeastern Alabama...
  Northeastern DeKalb County in northeastern Alabama...

* Until 1215 PM CDT.
    
* At 1143 AM CDT, a severe thunderstorm capable of producing a
  tornado was located over Henagar, or 9 miles north of Rainsville,
  moving northeast at 35 mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* Locations impacted include...
  Henagar, Sylvania, Ider, Pisgah, Hammondville, Rosalie and Sulpher
  Springs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3455 8581 3468 8588 3483 8558 3460 8553
      3460 8556
TIME...MOT...LOC 1643Z 246DEG 28KT 3463 8579 

TORNADO...RADAR INDICATED
HAIL...<.75

$$

BCC
2 follow-up statements
839 
WWUS54 KHUN 011657
SVSHUN

Severe Weather Statement
National Weather Service Huntsville AL
1157 AM CDT THU NOV 1 2018

ALC071-011706-
/O.CAN.KHUN.TO.W.0028.000000T0000Z-181101T1715Z/
Jackson AL-
1157 AM CDT THU NOV 1 2018

...THE TORNADO WARNING FOR EAST CENTRAL JACKSON COUNTY IS
CANCELLED...
    
The tornadic thunderstorm which prompted the warning has moved into 
DeKalb County. Therefore, the warning for Jackson County has been 
cancelled.

LAT...LON 3464 8554 3463 8572 3468 8575 3483 8558
TIME...MOT...LOC 1656Z 235DEG 30KT 3469 8569 

$$

ALC049-011715-
/O.CON.KHUN.TO.W.0028.000000T0000Z-181101T1715Z/
DeKalb AL-
1157 AM CDT THU NOV 1 2018

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 1215 PM CDT FOR
NORTHEASTERN DEKALB COUNTY...
    
At 1156 AM CDT, a severe thunderstorm capable of producing a tornado
was located over Ider, or 16 miles northeast of Rainsville, moving
northeast at 35 mph.

HAZARD...Tornado.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

Locations impacted include...
Henagar, Ider and Sulpher Springs. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3464 8554 3463 8572 3468 8575 3483 8558
TIME...MOT...LOC 1656Z 235DEG 30KT 3469 8569 

TORNADO...RADAR INDICATED
HAIL...<.75IN

$$

BCC
258 
WWUS54 KHUN 011713
SVSHUN

Severe Weather Statement
National Weather Service Huntsville AL
1213 PM CDT THU NOV 1 2018

ALC049-011723-
/O.EXP.KHUN.TO.W.0028.000000T0000Z-181101T1715Z/
DeKalb AL-
1213 PM CDT THU NOV 1 2018

...THE TORNADO WARNING FOR NORTHEASTERN DEKALB COUNTY WILL EXPIRE AT
1215 PM CDT...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.

LAT...LON 3464 8554 3463 8572 3468 8575 3483 8558
TIME...MOT...LOC 1713Z 246DEG 28KT 3474 8555 

$$

BCC

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before this tornado warning went out at Nov 1, 10:46 AM CDT, 57 minutes earlier.

Area forecast discussion, Nov 1, 10:46 AM CDT, 57 minutes before
Area Forecast Discussion
National Weather Service Huntsville AL
1046 AM CDT Thu Nov 1 2018

.NEAR TERM...(Rest of Today)
Issued at 1046 AM CDT Thu Nov 1 2018

A band of showers continued to traverse the Tennessee Valley from
west to east this morning. A heavier line of showers within this
band, the remnants of a somewhat stronger QLCS feature that was to
our south, produced a brief 0.5 to 0.75" of rainfall across much of
region as it headed to the ENE. A line of the heaviest showers as of
this writing were roughly from the Woods Reservoir, to NE Jackson
County and the Vinemont area. Otherwise, a thick layer of multi-
layered clouds extending north to south from the Gulf coast to the
Great Lakes and New England, roughly delineated a system moving
across the eastern CONUS. This system's surface low was situated
across central Kentucky, with its cold front extending southward just
east of Memphis, moving eastward.

For today, left the big picture forecast mostly as is given on-going
shower activity. Temperatures in the mid 60s should rise another
category or so, before falling as colder air filters in from the NW.
So far across the greater Huntsville forecast area, lightning has
been sparse since the predawn. Left isolated thunder in the forecast,
given a few embedded thunderstorms remain possible in a rather
sheared atmosphere with deeper Gulf moisture working its way
northward. The strongest shear/instability per recent continuity and
forecast updates were south of the area, thus a chance of organized
strong and/or severe convection remains small across this region. Did
raise winds and gusts, especially in the higher terrain into the
early evening.

The front as it progresses eastward will halt a temperature/moisture
increase. Timing wise, the front should reach NW Alabama before noon,
the I-65 corridor in the mid afternoon, and east of the state shortly
after 7 PM.

.SHORT TERM...(Tonight through Saturday)
Issued at 313 AM CDT Thu Nov 1 2018

Precipitation will taper off quickly behind the front, with low
stratus prevailing for the remainder of the night. Thus, despite the
cold air advection occurring with a wind shift to the north,
temperatures will "only" drop into the upper 40s to lower 50s. Some
light drizzle may accompany this low stratus, but breezy winds should
keep the boundary layer mixed enough to prevent fog development.

Cold air advection and some partial cloud cover will keep
temperatures on Friday much cooler, with highs peaking in the mid to
upper 50s. A weak front may also clip the area, potentially
developing some isolated rain showers through the mid-afternoon or
so. Thereafter, drier air pushes in by Friday night, scouring out the
clouds and resulting in a cool, clear night. High pressure will
quickly establish itself across the Ohio Valley on Saturday. The
position of this ridge will serve to veer winds to the southeast,
with strong subsidence resulting in mostly clear conditions on
Saturday. The result will be some beautiful autumn weather to enjoy
this first weekend of November, thanks to a mostly sunny sky and
highs in the 60s.

.LONG TERM...(Saturday night through Wednesday)
Issued at 313 AM CDT Thu Nov 1 2018

Quite a few model differences exist at the start of the extended
period, which yields a low confidence forecast in any specific
timing of precip. Models are at least in agreement that a trough will
be dropping S/SE out of the Pac NW into the western Plains Saturday
into Sunday. The differences start to crop up when analyzing just how
far this trough digs and whether or not remains intact. By that I
mean, the GFS shows an intensifying piece of energy rounding the
base of the trough, which would cause for additional amplification of
the trough. You end up with a strong shortwave across southern TX
with an elongated vorticity axis extending from OK into the upper
Midwest. The ECMWF does not dig the trough that far south, shows less
amplification, and is much more progressive with the pattern as we
head into early next week. The result of these differences is the
ECMWF brings precip into the area on Sunday, while the GFS delays
this precip until Monday. The latest NAEFS and CMC ensemble guidance
would lean more towards the ECMWF solution. Due to the differences
have gone with a blend of guidance with a slight lean more towards
the ECMWF solution. Temperatures will remain in the mid to upper 60s
Sunday. Then, some locations could warm back into the lower 70s
Monday and Tuesday.

Hard to get into any specifics about threats or thunderstorm chances
when there is still this much uncertainty. Have kept thunder out of
the forecast through Monday afternoon. But do start to introduce
thunderstorm chances early Tuesday morning and keep those going
through the afternoon hours as a cold front moves across the area.

By Wednesday of next week models start to line up a little better and
show cooler and drier air streaming in behind the frontal passage on
Tuesday. CAA and likely below normal temps are forecast into next
weekend.

&&

.AVIATION...(For the 12Z TAFS through 12Z Friday morning)
Issued at 649 AM CDT Thu Nov 1 2018

A broad area of showers and isolated thunderstorms will create MVFR
to localized IFR conditions this morning at both terminals.
Additionally, the strong wind field associated with this storm
system will create gusty gradient winds of 20-25 kts through this
afternoon. This initial area of showers and storms will shift east of
the region by early afternoon, tapering off precipitation. Winds
will gradually die down after sunset as the system moves into
Georgia, and shift to the NW behind the front. Low IFR stratus and
MVFR visibilities from light fog will develop after midnight.

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&

NEAR TERM...RSB
SHORT TERM...AMP.24
LONG TERM...Stumpf
AVIATION...AMP.24

For more information please visit our website
at weather.gov/huntsville.
Hazardous weather outlook, Nov 1, 8:21 AM CDT, 3 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Huntsville AL
821 AM CDT Thu Nov 1 2018

ALZ001>010-016-TNZ076-096-097-012330-
Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan-
Marshall-Jackson-De Kalb-Cullman-Moore-Lincoln-Franklin TN-
821 AM CDT Thu Nov 1 2018

This Hazardous Weather Outlook is for north Alabama and portions of
southern middle Tennessee.

.DAY ONE...Today and Tonight.

A line of showers and isolated strong to marginally severe
thunderstorms will move across the Tennessee Valley this morning,
before exiting the region around midday. Localized damaging wind
gusts and a brief weak tornado or two cannot be ruled out.

Another round of locally strong thunderstorms will be possible later
this afternoon along a cold front, as it moves across the region.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Thunderstorm chances will increase Monday night into Tuesday of next
week as a low pressure system and cold front move across the area.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management personnel is
possible into the early afternoon.

In the hours before

Local storm report, Nov 1, 7:47 AM CDT, 3 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
747 AM CDT THU NOV 1 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0648 AM     TSTM WND DMG     3 NNW KILLEN            34.90N 87.54W
11/01/2018                   LAUDERDALE         AL   EMERGENCY MNGR

            TREE AND POWER LINE DOWN ACROSS THE ROAD AT
            COX ROAD AND COUNTY ROAD 65.

&&

JMS
Local storm report, Nov 1, 8:07 AM CDT, 3 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
807 AM CDT THU NOV 1 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0636 AM     TSTM WND DMG     1 S FLORENCE            34.81N 87.67W
11/01/2018                   LAUDERDALE         AL   EMERGENCY MNGR

            POWER LINE IN TREES.

&&

JMS
Special weather statement, Nov 1, 9:03 AM CDT, 2 hours 40 minutes before
Special Weather Statement
National Weather Service Huntsville AL
903 AM CDT THU NOV 1 2018

ALZ005-006-TNZ076-096-097-011445-
Madison AL-Limestone AL-Franklin TN-Moore TN-Lincoln TN-
903 AM CDT THU NOV 1 2018

...SIGNIFICANT WEATHER ADVISORY FOR MADISON...EASTERN LIMESTONE...
SOUTHEASTERN MOORE...SOUTHEASTERN LINCOLN AND WESTERN FRANKLIN
COUNTIES UNTIL 945 AM CDT...

At 903 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Ardmore to Priceville. Movement was northeast
at 40 mph.

Wind gusts up to 50 mph will be possible with these storms.

Locations impacted include...
Huntsville, Madison, Fayetteville, Moores Mill, Redstone Arsenal,
Meridianville, Hazel Green, Triana, Marshall Space Flight Center and
Harvest.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3533 8622 3490 8633 3487 8635 3485 8634
      3476 8636 3456 8684 3458 8690 3497 8682
TIME...MOT...LOC 1403Z 236DEG 37KT 3499 8676 3457 8685

BCC
Special weather statement, Nov 1, 9:34 AM CDT, 2 hours 9 minutes before
Special Weather Statement
National Weather Service Huntsville AL
934 AM CDT THU NOV 1 2018

ALZ007-008-016-011515-
Marshall AL-Morgan AL-Cullman AL-
934 AM CDT THU NOV 1 2018

...SIGNIFICANT WEATHER ADVISORY FOR MARSHALL...NORTHEASTERN CULLMAN
AND SOUTHEASTERN MORGAN COUNTIES UNTIL 1015 AM CDT...

At 933 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Morgan City to Hanceville.
Movement was east at 25 mph.

Wind gusts up to 50 mph will be possible with these storms.

Locations impacted include...
Guntersville, Arab, Hanceville, Grant, Holly Pond, Morgan City,
Douglas, Baileyton, Eva and Garden City.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3398 8682 3443 8675 3450 8653 3448 8650
      3448 8643 3452 8639 3451 8634 3456 8631
      3457 8632 3460 8622 3412 8628 3410 8630
      3426 8644 3425 8652 3412 8660 3408 8669
      3403 8670 3399 8676
TIME...MOT...LOC 1433Z 248DEG 23KT 3439 8669 3408 8674

BCC
Special weather statement, Nov 1, 10:37 AM CDT, 1 hour 6 minutes before
Special Weather Statement
National Weather Service Huntsville AL
1037 AM CDT THU NOV 1 2018

ALZ008>010-011615-
Marshall AL-DeKalb AL-Jackson AL-
1037 AM CDT THU NOV 1 2018

...SIGNIFICANT WEATHER ADVISORY FOR JACKSON...MARSHALL AND
WESTERN DEKALB COUNTIES UNTIL 1115 AM CDT...

At 1037 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles northeast of Gurley to Douglas.
Movement was east at 30 mph.

Wind gusts up to 50 mph will be possible with these storms.

Locations impacted include...
Albertville, Scottsboro, Boaz, Guntersville, Rainsville, Stevenson,
Crossville, Sylvania, Fyffe and Hollywood.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3420 8584 3420 8611 3419 8611 3418 8619
      3410 8630 3422 8642 3452 8639 3451 8634
      3456 8631 3457 8633 3458 8630 3463 8636
      3474 8636 3476 8634 3481 8635 3484 8633
      3499 8592 3499 8574 3498 8574
TIME...MOT...LOC 1537Z 252DEG 26KT 3478 8630 3417 8637

BCC
Special weather statement, Nov 1, 11:26 AM CDT, 17 minutes before
Special Weather Statement
National Weather Service Huntsville AL
1126 AM CDT THU NOV 1 2018

ALZ009-010-011715-
DeKalb AL-Jackson AL-
1126 AM CDT THU NOV 1 2018

...SIGNIFICANT WEATHER ADVISORY FOR DEKALB AND EASTERN JACKSON
COUNTIES UNTIL 1215 PM CDT...

At 1125 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles north of Stevenson to near Boaz.
Movement was east at 25 mph.

Wind gusts up to 50 mph will be possible with these storms.

Locations impacted include...
Scottsboro, Fort Payne, Rainsville, Bridgeport, Henagar, Stevenson,
Crossville, Sylvania, Fyffe and Hollywood.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3428 8575 3426 8581 3424 8581 3424 8584
      3420 8585 3420 8611 3435 8611 3499 8596
      3498 8561 3485 8558
TIME...MOT...LOC 1625Z 255DEG 14KT 3497 8589 3422 8612

BCC

The office that day

Everything else NWS Huntsville, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 1, 5:44 AM CDTSevere Thunderstorm WarningHUNColbert, Franklin, Lauderdale31 min
Nov 1, 5:57 AM CDTTornado Warning Tornado observedHUNFranklin18 min
Nov 1, 6:08 AM CDTSevere Thunderstorm WarningHUNColbert, Franklin, Lauderdale, Lawrence52 min
Nov 1, 6:14 AM CDTTornado Warning Tornado observedHUNColbert, Franklin9 min
Nov 1, 6:54 AM CDTSpecial Weather StatementHUNLawrence51 min
Nov 1, 6:57 AM CDTSpecial Weather StatementHUNLauderdale33 min
Nov 1, 9:03 AM CDTSpecial Weather StatementHUNMadison42 min
Nov 1, 9:34 AM CDTSpecial Weather StatementHUNMarshall41 min
Nov 1, 10:37 AM CDTSpecial Weather StatementHUNJackson, Marshall38 min
Nov 1, 11:26 AM CDTSpecial Weather StatementHUNDeKalb, Jackson49 min
Nov 1, 12:16 PM CDTSpecial Weather StatementHUNDeKalb29 min

Nearby

Tornado Warnings in Alabama, 2018Every tornado warning in 2018Tornadoes in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.